Kansas, 2022

Hail in Kansas, April 21, 2022

April 21, 2022 · NWS ICT · 1 event in 1 county or zone

Storms that developed in western Kansas moved into central Kansas during the evening. These storms diminished as they tracked east, but one severe storm did occur in Barton County which had golf ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms that developed in western Kansas moved into central Kansas during the evening. These storms diminished as they tracked east, but one severe storm did occur in Barton County which had golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 21, 5:51 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 21, 5:51 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
651 PM CDT Thu Apr 21 2022

.SHORT TERM...(This evening through Friday night)
Issued at 305 PM CDT Thu Apr 21 2022

FORECAST HIGHLIGHTS THE NEXT 7 DAYS:

* Thunderstorm chances through this evening, Friday night, and again
  Saturday afternoon-night.

* Elevated grassfire danger Friday-Saturday (refer to FIRE WEATHER
  section below).

* Cooler Sunday-Monday, warming trend Tuesday and beyond.

This evening-tonight...As has been the case the past few days, there
remains a conditional risk for thunderstorms through this evening
for a few areas:

1) Generally north of Highway 56 within a zone of strong warm/moist
advection along/north of a warm front advancing north. Despite
strong/severe convection currently across west/southwest Missouri,
thinking this activity will have a difficult time building
west/northwest given NIL upper forcing and slightly warmer
temperatures aloft. However, if activity can form further west,
ample combination of deep layer effective shear and elevated
instability will favor large hail. Thinking this threat will shift
north and end by midnight.

2) Portions of central and south-central Kansas west of I-135 east
to northeast of a warm front/dryline triple point. This area is even
more conditional given the relatively weak low-level convergence and
aforementioned NIL upper forcing. Consequently, chances are fairly
good that storms won't form at all. However, if a storm or two is
able to initiate near the triple point, and sustain itself as it
moves east/northeast into central and south-central KS, a favorable
combination of instability and vertical shear will favor severe
storms, capable of all severe hazards. This threat will end by
midnight as well.

Friday-Friday night...Very windy and warm weather will prevail
Friday, as High Plains low pressure deepens in response to stout
shortwave energy approaching over the western CONUS. Per model
soundings mixing values, will issue a wind advisory through Friday
evening from the Flint Hills on west. Suspect the wind advisory will
need to be extended all night, but will let the night shift fine
tune further. Additionally, high wind warning potential (sustained
winds 40 mph or greater and/or gusts 58 mph or greater) west of I-
135 looks on the marginal side, so will continue the high wind watch
through Friday evening west of I-135, and let the night shift make
the final decision. Regarding thunderstorm potential...thinking
chances will remain over western KS through Friday evening, with
chances possibly reaching portions of central and south-central KS
after midnight, although the potential for severe storms by then is
lower.

.LONG TERM...(Saturday through Thursday)
Issued at 305 PM CDT Thu Apr 21 2022

Saturday-Saturday night...Model consensus continues to support a
deep western/central CONUS longwave troughing, along with an
associated strong cold frontal zone oozing southeast through Mid-
America. This should support scattered to numerous
showers/thunderstorms across mainly eastern/southeast Kansas
Saturday afternoon-night...mainly east of Salina to Hutchinson to
Anthony. Despite good deep layer shear, model consensus is only
modest with instability given warmer mid-level temperatures and
associated modest to poor mid-level lapse rates. Additionally, mid-
upper flow is mostly parallel to frontal zone, increasing the
chances for storm interference and a primary linear storm mode.
Consequently, extent/magnitude of severe weather chances are in
question Saturday afternoon-evening. However, this event has the
potential to be a good rain-maker over southeast KS given the
parallel orientation of the front to mid-upper flow.

Sunday-Thursday...Quiet weather look to prevail Sunday through
Tuesday. Sunday-Monday temperatures will be seasonal mostly in the
60s, with readings warming back into the 70s and 80s by mid-week.
Thunderstorm chances could return to the region for Wednesday and
beyond.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 650 PM CDT Thu Apr 21 2022

A mixture of MVFR and VFR cigs continue across the region as a warm
frontal boundary slowly lifts north into central KS.  North of the
warm front, some MVFR cigs continue to linger across central KS near
the KSLN and KRSL taf sites.  Warm air advection to the south of the
warm front will lead to MVFR cigs redeveloping across most of the
central and south central KS overnight.

Latest radar loop shows an isolated storm trying to develop to the
north of KDDC.  There is some potential for this storm to lift NE
towards the KGBD and KRSL taf site, but think this chance is too
small to mention in the tafs just yet, but may need to be added over
the next hour or two.

Expect the MVFR cigs to mix out during the morning hours on Fri,
as surface winds increase.

Ketcham

&&

.FIRE WEATHER...
Issued at 305 PM CDT Thu Apr 21 2022

Very high to extreme grassland fire danger will prevail Friday
and Saturday, especially across central Kansas where fuels are
more critical. Despite very strong/gusty south winds Friday,
marginal humidity in the 40s percent will probably preclude
issuing a red flag warning. Saturday humidity will be lower in the
teens-20s percent, although winds won't be as strong. All-in-all,
not planning on fire weather headlines either day, but grass fire
danger definitely will be elevated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  84  65  78 /  20   0  20  50
Hutchinson      67  86  65  80 /  20   0  30  30
Newton          66  82  64  77 /  20   0  20  50
ElDorado        66  81  65  74 /  20   0  20  70
Winfield-KWLD   67  83  66  76 /  10   0  20  70
Russell         65  89  62  79 /  20  10  50  10
Great Bend      66  88  62  78 /  20  10  50  10
Salina          66  87  66  80 /  20   0  30  30
McPherson       66  86  65  78 /  20   0  30  30
Coffeyville     67  82  66  75 /  10   0   0  60
Chanute         66  82  65  75 /  10   0  10  70
Iola            66  81  65  75 /  20   0  10  70
Parsons-KPPF    67  82  66  75 /  10   0   0  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM Friday to 1 AM CDT Saturday for KSZ049-
051>053-068>070-083-091>094.

High Wind Watch from Friday afternoon through late Friday night
for KSZ032-033-047-048-050-067-082.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...Ketcham
FIRE WEATHER...ADK
Hazardous weather outlook, Apr 21, 3:19 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
419 PM CDT Thu Apr 21 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
419 PM CDT Thu Apr 21 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few thunderstorms are possible through this evening generally
along and north of I-70. The main threats will be quarter size hail.

Additionally, an isolated thunderstorm or two cannot be ruled out
through the evening generally along and west of I-135 across
portions of central and south-central Kansas. While chances are low,
if a storm can manage to form, all severe hazards are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong and gusty south winds and very high to extreme grassland
fire danger is likely Friday across the region. Gusts up to 55 mph
are likely, strongest west of I-135. A high wind watch and wind
advisory have been issued.

The gusty winds may produce some blowing dust Friday through Friday
evening, mainly across central and north-central Kansas.

A few thunderstorms may venture into central and south-central
Kansas by late Friday night, but better severe weather chances will
likely remain across western Kansas.

Very high grassland fire danger will prevail Saturday across the
region, but especially west of Interstate 135.

Scattered to numerous thunderstorm chances look to increase
Saturday afternoon and night for locations mainly east of a line
from Salina to Hutchinson to Anthony. Strong to severe
thunderstorms and locally heavy rainfall are possible. Stay tuned
for later forecasts.

.SPOTTER INFORMATION STATEMENT...

If a storm or two can manage to form, storm spotters may be needed
for a few hours this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barton

When
April 21, 7:27 PM CST to 7:28 PM CST
Where
Barton County, Pawnee Rock
Measured
1.75 in hail
Reported by
Public
Coordinates
38.270, -98.980

Barton County dispatch relayed a public report of golf ball sized hail near Pawnee Rock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023931.